Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

June 29, 2021Alpine County, Mono County, California

NWS Reno, NV issued this special weather statement at Jun 29, 2021, 12:06 PM PDT for Alpine County, Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 12:06 PM PDT (19:06 UTC)
Expired
Jun 29, 2021, 3:00 PM PDT
In force
3 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, Mono County, CA

The radar

The Reno radar (KRGX), 192 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3249 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WWUS85 KREV 291906
SPSREV

Special Weather Statement
National Weather Service Reno NV
1206 PM PDT Tue Jun 29 2021
 
CAZ072-073-NVZ001-003-292200-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
1206 PM PDT Tue Jun 29 2021

...Thunderstorms developing over the Eastern Sierra...

Thunderstorms will continue to develop over the Sierra and along 
the California-Nevada stateline south of Lake Tahoe through this 
evening. Thunderstorms are also forecast to develop across western 
Nevada and northeast California later this afternoon. 

Strong outflow winds over 50 mph, small hail and brief periods of 
heavy rain may accompany the stronger thunderstorms. Lightning 
strikes may also trigger wildfires. Those with outdoor activities 
should have a Plan B and quick access to shelter should a 
thunderstorm approach your location.

Locations impacted include...
Mammoth Lakes, Bridgeport, Lee Vining, Twin Lakes, Bodie, Chalfant,
Toms Place, Crowley Lake, Sonora Pass, Mono Lake, Coleville, Benton,
June Lake, Topaz Lake, Gardnerville Ranchos, Bridgeport Reservoir,
Robinson Creek Campground, Wellington, Tioga Pass and Conway Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
      3779 11920 3788 11920 3795 11932 3804 11931
      3820 11963 3845 11968 3869 11998 3881 12003
      3884 12014 3890 11923 3803 11821 3789 11835
      3789 11842 3747 11783
TIME...MOT...LOC 1858Z 016DEG 3KT 3809 11872 

$$

BB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jun 29, 3:05 AM PDT, 9 hours 1 minute earlier.

Area forecast discussion, Jun 29, 3:05 AM PDT, 9 hours 1 minute before
Area Forecast Discussion
National Weather Service Reno NV
305 AM PDT Tue Jun 29 2021

.SYNOPSIS...

Today will be the core of the heat wave with temperatures slightly
cooling for the latter half of the week. Thunderstorm chances spread
northward today along the Sierra and mainly south of Interstate 80
and will expand to most areas through Saturday as moisture pushes
into the region from the Gulf of California.

&&

.DISCUSSION...

STAYING HOT THROUGH THE INDEPENDENCE DAY WEEKEND:

* The core of the heat wave will begin to slightly fade as we go
  into Wednesday, although temperatures will still be in the triple
  digits across western Nevada valleys and upper 80s to low 90s for
  Sierra valleys. The heat health risk will remain high. Overnight
  lows will remain warm as limited nocturnal radiation will occur
  due to the influx of subtropical moisture into the region.
  Continue to hydrate, stay in an air-conditioned building, stay out
  of the sun, and check up on relatives and neighbors. Young
  children and pets should never be left unattended in vehicles.

* Temperatures will moderate somewhat for the second half of this
  week as the upper-level ridge which brought record heat to the
  Pacific Northwest drifts northeast into Canada and another upper-
  level ridge begins to shift westward into the Central Plains and
  Rockies. Heat health risks may continue as afternoon high
  temperatures linger in the upper 90s to low 100s in the lower
  valleys of western Nevada and 80s in many of the Sierra valleys.
  The timing and extend of thunderstorm coverage and subsequent
  cloud cover are factors that may limit the extent of daytime
  heating in the afternoon or limit overnight cooling more than is
  currently forecast.

THUNDERSTORM CHANCES THIS AFTERNOON INTO TONIGHT:

* The main focus this afternoon and evening will be scattered
  thunderstorms in the Eastern Sierra, and over southern Douglas-
  Lyon-Mineral counties. Isolated thunderstorms are possible for
  areas across the Tahoe Basin into northeast California, and for
  much of western Nevada. Increasing mid-level moisture will help
  to increase SBCAPEs to near 1000-1250 J/kg. Deep layer shear may
  be enhanced near any outflows that develop, which could result
  in storms producing larger hail and strong outflow winds greater
  than 50 mph. The main hazards will be cloud-to-ground
  lightning, heavy rain, isolated run-off impacts, and strong
  outflow winds. Depending on the arrival time of a weak upper-
  level short wave over the Basin and Range, there could be some
  potential for overnight elevated thunderstorms into Wednesday
  morning.

THUNDERSTORM CHANCES WEDNESDAY AND THURSDAY:

* CAMs continue to show the previously mentioned weak upper-level
  shortwave trough moving across the Basin and Range around 13z
  Wednesday, which could initiate convection during the morning
  hours in Churchill and Pershing counties. However, confidence is
  low in this situation occurring.

* For the latter half of the week the ridge over the Pacific
  Northwest will weaken and move into southern Manitoba, while
  another upper-level ridge slides west near the Four Corners. This
  will help to advect more mid-level moisture out of the Gulf of
  California, which could increase PWATs to near 1 inch. The extent
  and timing of cloud cover could limit the surface-based
  instability and thus the intensity of thunderstorms. Light flow
  overall and very high freezing levels may allow for localized
  flash flooding beneath stronger thunderstorm cores. Recent burn
  scars and areas within steep terrain will be needed to keep an eye
  on.

INDEPENDENCE DAY WEEKEND OUTLOOK:

* High-based thunderstorms look possible over the higher terrain and
  convergent zones (primarily Lassen County and Mono/Mineral
  counties). Moisture from the remnants of Tropical Storm Enrique
  look to make it into the Sierra and western Nevada by Saturday,
  which will enhance the potential for flash flooding in these
  areas. Dry southwesterly flow looks to increase as early as Sunday
  or Monday as a weak trough approaches the West Coast. If this
  trough moves far enough east, it could start a drying trend and
  bring westerly breezes back to northeastern California and western
  Nevada early next week.

-Johnston/JCM

&&

.AVIATION...

Hot, possibly record, temperatures are forecast again today which
will lead to density altitude concerns across the region, especially
the higher elevation terminals where afternoon highs will approach
90 degrees. Temperatures will ease mid to late week as the upper
ridge shifts east and moisture/cloud cover increase.

Thunderstorms and buildups will spread farther northward today with
isolated storm cells reaching northeast CA including KSVE. Main
storm coverage today will focus south of Hwy 50 and in the Highway
395 corridor. Chance of thunderstorms include 40% at KMMH, 20-25% at
KTVL/KMEV and 15-20% at KTRK/KCXP/KRNO. Tuesday the better chances
for thunderstorms is still over the east Sierra but expands north to
include the Tahoe Basin, and for Tuesday there will also be an
isolated storm threat across portions of northeast CA and in western
NV as far north as I-80. Thunderstorm chances will persist through
the rest of the week

Strong and erratic outflow winds 40+ kts will be possible with any
storms with a short period of larger scale outflow winds (gusts to
25 kts) pushing out from the eastern Sierra into western NV early to
mid evening (roughly 00Z-04Z). Hohmann

&&

.FIRE WEATHER...

* Primary change was to expand the Red Flag Warning to roughly the
  Highway 50 corridor this afternoon and evening. The warning for
  the Eastern Sierra and southern Sierra Front was extended to 11 PM
  as well.

Heat and thunderstorms with dry lightning strikes and strong outflow
winds remain the main concern through tonight. Storms are expected
to transition to heavy rain producers by Wednesday, especially in
the Eastern Sierra. Flash flood and debris flow risk will be there
today but increase Wednesday through the end of the week.

Best confidence in storms is across the eastern Sierra and southern
Sierra Front this afternoon. While confidence is a bit lower farther
north, a number of our model scenarios continue to indicate an
increasing potential for thunderstorms and dry lightning strikes for
the Tahoe area, northeast CA and much of western NV. It appears the
best coverage in these areas will be near and south of Highway 50,
sufficient to warrant red flag warnings as well. Farther north into
Lassen County, buildups and a few storms are expected with coverage
more isolated. Even there, lightning starts with gusty outflows may
still occur and fire officials should monitor the weather closely.

A few storms may continue into the overnight hours from Mono-Mineral
Counties although coverage will be diminishing. Model simulations
have backed off on a wave moving across the area late tonight with
the next wave may to arrive Wednesday morning for an early start to
thunderstorms.

Thunderstorms continue Wednesday through the end of the week and
turn increasingly wet. Moisture/cloud cover could help decrease the
heat and may squash convective potential in some areas. On the other
end of the spectrum there are a few simulations showing drier
southwest winds and a decrease in storms for July 4-5. Dry winds
after a few days of lightning can allow hold-over fires to emerge.
Best advice for now, be prepared for a extended period of
thunderstorms about the region, but there may be a couple days over
the next week without afternoon/evening storms, but increased
afternoon wind potential.

Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 10 PM PDT Wednesday NVZ001-003>005.

     Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
     evening NVZ420-429.

     Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
     evening NVZ421.

CA...Excessive Heat Warning until 10 PM PDT Wednesday CAZ070-071.

     Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
     evening CAZ272.

     Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
     evening CAZ274.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 29, 12:06 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
1206 PM PDT Tue Jun 29 2021

CAZ072-073-NVZ001-003-292200-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
1206 PM PDT Tue Jun 29 2021

...Thunderstorms developing over the Eastern Sierra...

Thunderstorms will continue to develop over the Sierra and along
the California-Nevada stateline south of Lake Tahoe through this
evening. Thunderstorms are also forecast to develop across western
Nevada and northeast California later this afternoon.

Strong outflow winds over 50 mph, small hail and brief periods of
heavy rain may accompany the stronger thunderstorms. Lightning
strikes may also trigger wildfires. Those with outdoor activities
should have a Plan B and quick access to shelter should a
thunderstorm approach your location.

Locations impacted include...
Mammoth Lakes, Bridgeport, Lee Vining, Twin Lakes, Bodie, Chalfant,
Toms Place, Crowley Lake, Sonora Pass, Mono Lake, Coleville, Benton,
June Lake, Topaz Lake, Gardnerville Ranchos, Bridgeport Reservoir,
Robinson Creek Campground, Wellington, Tioga Pass and Conway Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
      3779 11920 3788 11920 3795 11932 3804 11931
      3820 11963 3845 11968 3869 11998 3881 12003
      3884 12014 3890 11923 3803 11821 3789 11835
      3789 11842 3747 11783
TIME...MOT...LOC 1858Z 016DEG 3KT 3809 11872

BB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:37 PM PDTSpecial Weather StatementREV53 min
Jun 29, 3:02 PM PDTSpecial Weather StatementREVMineral3 hr
Jun 29, 3:36 PM PDTAreal Flood AdvisoryREVAlpine, Mono114 min
Jun 29, 4:30 PM PDTAreal Flood AdvisoryREVMono2 hr

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.